Project Medication Free

Ah, Quetiapine. We have a long history.

I saw you across a crowded counter, nestled in amongst your Lithium and Depakote comrades, orange, small, almost, dare I say it, cute.

I read your information sheet. I scoffed at, “May cause drowsiness”. Me? Drowsy? Pah! I took you first in the sitting room while other people were there. Tunnel vision, speech drifting away, as if in a dream, more distant, more distorted. I can’t remember how I got to bed that night but I woke up eighteen hours later and tried to speak, found I couldn’t. When my words arrived they were slurred. And five years later, every morning, they still are.

I thought you were less cute when five months after first meeting you I had gained 3 stone. I had no idea each pill weighed 1lb.

You are the only prescription that has lasted the years. The sleep is good- it’s needed, I know that. I’ve gone from 600mg, to 400mg, and now, finally, I’m at 200mg. And now 100mg.

Next week, 50mg. If that goes well, 25mg, and then nothing.

I didn’t take you on Thursday night and by Friday I was startlingly hyper and elated, pacing and tremulous. I have too much to lose to be that way, so I’m trying to do it sensibly now. I know, I know, this has never ended well in the past. But that was then, and if it starts to go awry again this time, Robert has permission to call the doctor and I will be a good little patient again. I’ve discussed coming off medication in the past with my GP and they say it’s fine as long as I’m careful and keep in touch if things go wrong. I’m lucky that my GP is very good with mental health stuff. She didn’t give me the usual bollocking doctors do about my weight, shrugging with, “It’s no surprise, really. I’d have thought you’d have been even heavier on this medication”.

I’ve already come off Lamictal. I don’t feel as though I need medication anyway. It is not the deluded address of someone who thinks they have been cured. I don’t think that, and I do and always will have my issues. But all you do is make me sleep. And it is not worth the side effects for that. There are other ways to sleep. I have antihistamines to get me through the insomnia that might occur. But I need to learn how to do it naturally. Natural sleep. Can you imagine? I can’t, because I haven’t had it in five years.

I’ve been on low doses of medication for quite some time now. The doses I’m on don’t offer much in the way of mood stabilisation. So it’s all been on me, and it has been for a while. They’re called stabilisers for a reason. It’s time to go it alone.

This also isn’t a statement of belief. I am not against medication in the slightest. It has done a lot for me and I think it has been very integral in my recovery. However, from the start it was never a, “rest of your life” thing. I was always told that, if I found I could manage without medication and with being very careful, then to do that. It’s also not a, “I’m never taking medication again!” declaration. If I find I get unwell off medication then I’ll take medication again until I’m well. But I want to find out, so this time, I am properly committing myself to doing this. I want to know what life is like without constantly being drugged. Without searching for words. Without my brain seizing up totally for seconds at a time and leaving me dumb.

In order to get off medication totally, I’ll be doing these things to help myself:

1) Sleep hygiene. I will be washing my pits before I go to bed ARF ARF ARF.

2) Cutting back on caffeine. It can make a normal person hyper and I’m no exception.

3) Cutting back on alcohol

4) Using antihistamines for the DEAR GOD I NEED TO SLEEP times, because staying awake all night is shirley the biggest pitfall I’ve experienced in the past.

And for my own reference, so I can return to this post:

SEANEEN’S CRAZY SIGNS OF RELAPSE

1) Sleeping less and being frankly irritable when it is suggested I need to sleep
2) Talking more than usual, talking more quickly than usual
3) Irritability, being downright insulting
4) Restlessness, shaking, pacing
5) Laughing at inappropriate things
6) Wanting to go out more, wanting to drink more
7) Deciding on CRAZY! plans
8) Being far more friendly than usual, including texting people randomly and sending lots of emails, crossing boundaries
9) Saying, “I’m fine! Stop worrying about me!” a lot
10) Being paranoid
11) Thoughts going round a lot, being obsessionally focused on topics, staying up to research the history of EVERYBLOODYTHING, music starting to play and skip in my head
12) Being hyperreactive- not in mood, but physically. Jumping when touched, jumping when something moves
13) Talking to myself, repeating things
14) Feeling speeded up and getting furious if people are doing things in a way which I consider to be too slowly.

Or any depressive stuff.

Dear Seaneen, if you start to get four or more of these things together then please start taking your medication again, yeah?

So, wish me luck!

(And if in a month I’m posting four times a day feel free to say I told you so!)

11 Responses

  1. All the very best Seaneen!

  2. Very best of luck Seaneen, it helped me to eat plenty of fruit and veg to help remove the medication from the system…….be thinking of you

  3. Good luck!🙂

    I totally agree with you. Medication has a role to play in recovery yaddie yaddie yadda… But… I can’t help but wonder whether you’re doing this a little too quickly? When I came off Quetiapine, I did it very slowly over the course of months. If I recall correctly (and I may not be!), I took 100mg for a month, 50mg for a month etc. I hope you can come off the meds. However, I can’t help but wonder whether you ought to slow it down a little?

    I don’t want to come across as raining on your parade. I just care about you, that’s all.

    • I possibly am! I’ll see how I go. If I start to go a bit mad or anything, or the withdrawal is too much, I’ll slow down. This is just a provisional plan, really, nothing at all set in stone!

  4. Promethazine is, if not *the best*, then *one of the best* discoveries of my shitty little life. Sleep is a juggling act, and I doubt I’ll ever have natural sleep again. Quell is my absolute last stop. Can’t stand how *heavy* it feels…

  5. Good luck with the Quetiapine withdrawal. I hope it goes okay.

    I’m glad you’ve recognised that going too fast is a bad idea. I hope the slow plan works out okay, but don’t be afraid to go slower. That said, 50mg is meant to be more sedating than 200mg+, so be careful on the lower doses for that reason.

    xx

  6. You are getting some very sound advice Seaneen from people who care and people who know.
    Your list of symptoms particularly timely for me and, if I may, I will post for my watchers to tell them what to look for with the addition of 15) talking on the telephone(s) a lot and 16) spending the money I have not get recklessly with no thought for any consequences
    I am seeing pdoc on Wednesday and he’s sure to ask about hypomanic symptoms and ‘elated’ thoughts so will it will be very good to tell him that spotters have been asked to be on the alert.
    Life is grand!

  7. Wish you well with it, Seaneen.

    I have to say, I am a little concerned to see how this goes for you. My mother is periodically told she can start coming off the drugs and she then becomes manic in pretty short order and takes quite a while to become stable again. And it is *impossible* to tell her that something is wrong. Her illness generally expresses itself in spending sprees and she really cannot afford to have another one of those. Previously she’s always had a bit of a financial cushion but that’s ALL gone now.

  8. Good luck with going off the meds. I have to say I am one of those lifetime medication people, because I know that without it I would go back to a life of hell and a nightmare that would likely end in suicide, so it’s just not an option for me to go off my meds. But I respect the decisions of people who do choose to do so. I have gone of Seroquel and it took about 9 months to get off it, gradually decreasing the dosage again again. The sad part is, I haven’t had a decent night of sleep since then. Seroquel made me sleep like nothing else can, and I don’t know what to do about it because my doctor claims nothing more can be done. I refuse to take it because of the weight gain and I am prediabetic from it. So anyway, I do understand the logical reasons to s top taking medications. I just would be careful about how fast you’re doing it, as others have mentioned here. But good luck!!

What say you? Comment here!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: